Alert archive / South Carolina / Lake Wind Advisories in 2011

Lake Wind Advisory 39, NWS Charleston, SC

November 29, 2011Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Nov 29, 2011, 3:17 AM EST for Berkeley County, South Carolina. It took effect at Nov 29, 2011, 10:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2011, 3:17 AM EST (08:17 UTC)
In effect from
Nov 29, 2011, 10:00 AM EST
Expired
Nov 29, 2011, 7:00 PM EST
In force
9 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WWUS72 KCHS 290817
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
317 AM EST TUE NOV 29 2011

SCZ045-291600-
/O.NEW.KCHS.LW.Y.0039.111129T1500Z-111130T0000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
317 AM EST TUE NOV 29 2011

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING FOR LAKE MOULTRIE...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
THIS EVENING. 

* HAZARDS: STRONG AND GUSTY WINDS AND CHOPPY WAVES.

* WINDS: WEST 15 TO 25 KT.

* WAVES: WAVES 1 TO 2 FT.

* TIMING: LATE MORNING THROUGH THIS AFTERNOON.

* IMPACTS: THE COMBINATION OF INCREASING WINDS AND WAVES WILL 
  MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH EARLY
THIS EVENING...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS
MAY LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
3 follow-up statements
113 
WWUS72 KCHS 291516
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1016 AM EST TUE NOV 29 2011

SCZ045-292200-
/O.CON.KCHS.LW.Y.0039.000000T0000Z-111130T0000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
1016 AM EST TUE NOV 29 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING FOR LAKE MOULTRIE...

* HAZARDS: STRONG AND GUSTY WINDS AND CHOPPY WAVES.

* WINDS: WEST 15 TO 25 KT.

* WAVES: WAVES 1 TO 2 FT.

* TIMING: THIS AFTERNOON THROUGH THE EARLY EVENING.

* IMPACTS: THE COMBINATION OF INCREASING WINDS AND WAVES WILL 
  MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT ON THE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH EARLY
THIS EVENING...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS
MAY LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
393 
WWUS72 KCHS 292025
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EST TUE NOV 29 2011

SCZ045-300000-
/O.CON.KCHS.LW.Y.0039.000000T0000Z-111130T0000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
325 PM EST TUE NOV 29 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING FOR LAKE MOULTRIE...

* HAZARDS: STRONG AND GUSTY WINDS AND CHOPPY WAVES.

* WINDS: WEST 15 TO 25 KT.

* WAVES: WAVES 1 TO 2 FT.

* TIMING: THIS AFTERNOON THROUGH THE EARLY EVENING.

* IMPACTS: THE COMBINATION OF GUSTY WINDS AND A CHOPPY LAKE
  SURFACE WILL MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH EARLY
THIS EVENING...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS
MAY LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
869 
WWUS72 KCHS 292350
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EST TUE NOV 29 2011

SCZ045-300100-
/O.EXP.KCHS.LW.Y.0039.000000T0000Z-111130T0000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
650 PM EST TUE NOV 29 2011

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING FOR
LAKE MOULTRIE...

THE RISK OF ANY SUSTAINED WINDS OF 20 KNOTS OR GREATER...AND OR
FREQUENT GUSTS OF 25 KNOTS OR HIGHER HAS ENDED. THUS THE LAKE WIND
ADVISORY WILL EXPIRE AT 7 PM THIS EVENING.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Nov 29, 1:12 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 29, 1:12 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
112 AM EST TUE NOV 29 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH EAST OF THE AREA OVERNIGHT. HIGH
PRESSURE WILL THEN SLOWLY BUILD BACK INTO THE REGION ON
TUESDAY...AND REMAIN THE DOMINANT WEATHER FEATURE THROUGH THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
BACK EDGE OF RAIN ALONG I-95 IN SOUTH CAROLINA AND RAIN IS
EXPECTED TO TAPER OFF THROUGH THE EARLY MORNING HOURS. THERE
IS SOME FOG DEVELOPING IN SE GEORGIA BUT FORECAST SOUNDINGS
NOT HANDLING THE SITUATION WELL GIVEN THE NEAR CALM SURFACE
WINDS...BAGGY PRES FIELDS AND DRIER AIR ABOVE 850 MB MOVING
IN. WILL CONTINUE TO MONITOR.

MOST AREAS ALREADY IN THE 45-50 DEGREE RANGE...CLOUDS WILL BE
PREVALENT AND WINDS FOR MOST AREAS SHOULD BE FAIRLY LIGHT
OVERNIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
TUESDAY AND TUESDAY NIGHT...THE DEEP CLOSED H5 UPPER LOW POSITIONED
OVER CENTRAL TN WILL BEGIN TO LIFT TO THE NORTHEAST OVER THE CENTRAL
APPALACHIANS. THE FIRST SPOKE OF VORTICITY ROTATING AROUND THE UPPER
LOW WILL CROSS THE REGION DURING THE AFTERNOON HOURS RESULTING IN A
GOOD LOW LEVEL SURGE IN CAA. AT THE SURFACE...THE PRECIP SHIELD AND
LEADING WIND SHIFT WILL BE EAST OF THE FORECAST AREA WITH SW FLOW
EXPECTED INTO THE AFTERNOON. I HAVE KEPT A COUPLE OF HOURS OF SLIGHT
CHANCE POPS ACROSS THE FAR EASTERN AREAS TUESDAY MORNING WITH A DRY
FORECAST IN PLACE THEREAFTER. SKIES WILL BE MOSTLY CLOUDY FOR MUCH
OF THE MORNING AS THE COLD CORE UPPER LOW MAKES ITS CLOSEST PASSAGE
JUST TO THE NW IN THE LATE MORNING HOURS. SKIES WILL BEGIN TO CLEAR
INTO THE AFTERNOON. MODEL LOW LEVEL THICKNESS VALUES SUPPORT HIGHS
AROUND 60...BUT AREAS FURTHER INLAND WILL SEE MORE CLOUDS AND WILL
STRUGGLED TO GET INTO THE MID TO UPPER 50S. THE SURFACE HIGH WILL
BEGIN TO BUILD IN TUESDAY NIGHT AND CHILLY LOWS ARE ON TAP. TEMPS
WILL SETTLE INTO THE 30S AWAY FROM THE IMMEDIATE COAST WITH NEAR
FREEZING TEMPS FAR INLAND.

WEDNESDAY THROUGH THURSDAY...AS THE CLOSED UPPER LOW GETS ABSORBED
INTO THE NORTHERN STREAM...A REINFORCING SHORTWAVE WILL DIVE ACROSS
THE SOUTHEAST AND PUSH OFFSHORE. THE SURFACE HIGH WILL MAKE LITTLE
EASTWARD PROGRESS AND WILL GENERALLY REST FROM THE LOWER MS VALLEY
INTO THE OH VALLEY. WITH THE UPPER TROF LINGERING OVERHEAD AND LOWER
HEIGHTS...LOW LEVEL THICKNESS VALUES CONTINUE TO BE ON THE COOL SIDE
EACH DAY. WEDNESDAY HIGHS WILL BE ON THE ORDER OF THE MID TO UPPER
50S EVERYWHERE...THEN INTO THE LOW 60S BY THURSDAY. THE COLDEST
NIGHT DURING THE SHORT TERM WILL BE WEDNESDAY NIGHT WITH THE SURFACE
HIGH POSITIONED TO THE NW. IDEAL RADIATIONAL COOLING CONDITIONS ARE
NOT EXPECTED BUT LOWS WILL STILL REACH THE LOW 30S FOR MANY
LOCATIONS INLAND WITH EVEN SOME SUBFREEZING VALUES POSSIBLE.

LAKE WINDS...ANOTHER SURGE OF COOLER AIR IS EXPECTED TUESDAY
AFTERNOON AND EVENING. WINDS OVER LAKE MOULTRIE WILL BE
ELEVATED...15 TO 20 KT...BUT WILL BE MARGINAL FOR LAKE WIND
ADVISORY CRITERIA. WILL ALLOW LATER SHIFTS TO REEVALUATE WINDS OVER
THE LAKE AND THE NEED FOR AN ADVISORY TUESDAY AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT SHOWING HIGH PRESSURE
REMAINING THE DOMINANT WEATHER FEATURE THURSDAY NIGHT THROUGH
MONDAY...RESULTING IN RAIN FREE WEATHER AND CLEAR TO PARTLY CLOUDY
SKIES. TEMPERATURES WILL REMAIN CLOSE TO SEASONAL LEVELS THURSDAY
NIGHT THROUGH SATURDAY NIGHT...THEN REBOUND TO SLIGHTLY ABOVE NORMAL
LEVELS SUNDAY THROUGH MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
KCHS...MOST OF THE MVFR CIGS APPEARS TO HAVE MOVED ON TO THE NE
AND VFR CIGS ARE EXPECTED. RAIN SHOULD BE BE ENDING AROUND 3 AM BUT
UNTIL THEN...MVFR VSBYS ARE POSSIBLE. GUSTY SURFACE WINDS AGAIN
LATER TODAY...WSW WINDS 15-25 KT ONCE THE MIXED LAYER DEEPENS LATE
MORNING INTO THIS AFTERNOON.

KSAV...OBSERVATIONS SUCH AS CLAXTON AND HINESVILLE ARE SEEING
SOME IFR CIGS AND FOG...WILL CONTINUE TO MONITOR TRENDS AS THERE
IS SOME CHANCE THE DRIER AIR ABOVE THE BOUNDARY LAYER ENHANCES
FOG FORMATION AT LEAST BRIEFLY. CONFIDENCE IS LOW AND WE HAVE
MAINTAINED VFR PER PERSISTENCE. GUSTY SURFACE WINDS AGAIN
LATER TODAY...WSW WINDS 13-23 KT ONCE THE MIXED LAYER DEEPENS LATE
MORNING INTO THIS AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED THROUGH
SATURDAY.

&&

.MARINE...
THE STRONG COLD FRONT WILL MOVE EAST OF THE WATERS BY MIDNIGHT.
THE STRONG WINDS OF EARLIER MONDAY/MONDAY EVENING WILL BEGIN TO
TAPER OFF THROUGH THE NIGHT...EVEN THOUGH COLD ADVECTION
CONTINUES. THE PRESSURE GRADIENT WILL SLACKEN AND THERE WILL BE
LESS WINDS TO MIX DOWN. WE HAVE DROPPED SMALL CRAFT ADVISORIES
FOR NEAR SHORE WATERS SOUTH OF EDISTO BEACH BUT MAINTAIN SCA
FOR CHARLESTON COUNTY WATERS AND OUTER GEORGIA WATERS.

WEST WINDS WILL REACH UP TO 15-20 KT ACROSS AMZ330-352-354...BUT
20-25 KT AND GUSTY ACROSS AMZ350-374 THROUGH THE FIRST HALF OF
TONIGHT...BEFORE WINDS DROP OFF ABOUT 5 KT OR MORE BY MORNING.
SEAS WILL PEAK BEFORE MIDNIGHT...AS HIGH AS 5-8 FT WITHIN 20 NM OF
THE COST...AND NEAR 8 OR 9 FT ACROSS THE OUTER GA WATERS...BEFORE
SEAS DROP OFF ABOUT A FOOT OR TWO OVERNIGHT AS THE OFFSHORE FETCH
PERSISTS.

TUESDAY THROUGH SATURDAY...HIGH PRESSURE WILL BUILD BACK INTO THE
REGION TUESDAY AND REMAIN THE DOMINANT WEATHER FEATURE THROUGH
SATURDAY. CONDITIONS WILL SUBSIDE BELOW ADVISORY LEVELS ACROSS ALL
WATERS FOR SOME PERIOD OF TIME TUESDAY BEFORE INCREASING AGAIN IN
THE AFTERNOON WITH THE NEXT SURGE OF LOW LEVEL FLOW. IT APPEARS THE
LULL PERIOD WILL BE ABOUT 3-4 HOURS TUESDAY MORNING FOR THE
NEARSHORE CHARLESTON WATERS AND THE OUTER GA WATERS. SINCE THIS
WINDOW OF TIME IS SO SHORT...I HAVE SIMPLY EXTENDED THE SCA FOR
THESE ZONES THROUGH TUESDAY NIGHT. FOR THE OTHER ZONES...THE LULL IS
EXPECTED TO BE LONGER AND I HAVE LET THE CURRENT EXPIRATION TIMES
STAND. ALSO FOR THESE EXPIRING ZONES...IT APPEARS CONDITIONS WILL BE
VERY MARGINAL FOR SCA/S TUESDAY AFTERNOON/EVENING.
OTHERWISE...CONDITIONS WILL IMPROVE BEHIND THIS SURGE FROM WEDNESDAY
ONWARD. WITH HIGH PRESSURE OFF TO THE NW AND N...WINDS WILL TURN
MORE N AND THEN NE INTO THE WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR AMZ350-374.

&&
Hazardous weather outlook, Nov 28, 9:44 PM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
944 PM EST MON NOV 28 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-291500-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
944 PM EST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Lake Wind Advisories in South Carolina, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.